Alert archive / Texas / Flash Flood Warnings in 1998
Flash Flood Warning 1, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Mar 15, 1998, 6:07 PM CST for Terrell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 15, 1998, 6:07 PM CST (00:07 UTC)
- Expired
- Mar 15, 1998, 9:00 PM CST
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 191 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 0.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1211 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 840 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 160009 FFWMAF TXC443-160300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND TX 607 PM CST SUN MAR 15 1998 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 900 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN TEXAS ...SOUTHERN AND EASTERN TERRELL COUNTY THUNDERSTORMS PRODUCING VERY HEAVY RAIN HAVE RESULTED IN LARGE AMOUNTS OF RUNOFF IN EASTERN AND SOUTHERN TERRELL COUNTY. FLOODING IS ESPECIALLY POSSIBLE ALONG CREEKS AND STREAMS ALONG THE RIO GRANDE AND PECOS RIVERS. HOWEVER...THESE RIVERS ARE EXPECTED TO REMAIN WITHIN THEIR BANKS. THE MAIN FLOOD THREAT SHOULD BE EAST OF HIGHWAY 349...AND ALONG AND SOUTH OF HIGHWAY 90. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BfEGINS RISING. TJT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Mar 15, 2:59 PM CST, 3 hours 8 minutes earlier.
Area forecast discussion, Mar 15, 2:59 PM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 259 PM CST SUN MAR 15 1998 A STORMY EVENING PSBL...ESPECIALLY FOR THE ERN COUNTIES TONIGHT. THE UPPER LOW CONTINUED TO MOVE EAST ALONG THE NM/MEXICO BORDER... AND WAS LOCATED AS OF 19Z ABOUT 75 MILES WEST OF ELP. IT SHUD BE OVER THE WRN PERMIAN BASIN B4 DAYBREAK MON. A CONTINUED DIFFLUENT FLOW WAS NOTED OVER THE E/SE SECTIONS OF THIS LOW. ALSO...A NUMBER OF FNTL BNDY/S WERE IN THE PICTURE TOO. AT 19Z...A DRYLINE/PAC FNT WAS NOTED FROM P07...TO EAST OF MAF...TO AROUND PORTALES. AN E/W POLAR FNT WAS DRAPED OVER THE SOUTH PLAINS...REMAINING JUST NORTH OF THE CWA. A LINE OF RW/TRW CONTINUED FROM EAST OF DRYDEN...TO BGS... TO LBB. CG LIGHTNING ANIMATION SHOWED SCT STRIKES SW OF THE RIO GRANDE OUT OF RADAR RANGE. LIKE THE SLOWER 5H SOLUTIONS FROM THE NGM/AVN...AND AN ETA/AVN DEPICTION OF THE SFC LOW WAS PREFERRED. THE CDFNT NORTH OF THE CWA WILL MOVE SOUTH (AS THOUGHT A COUPLE DAYS AGO). IT SHUD PASS SOUTH OF MAF BY DAYBREAK MONDAY...PROVIDING A NWLY SFC FLOW. THE SFC LOW WILL DVLP OVER NERN TX. A SELY FLOW OF VERY MOIST AIR STREAMING FROM THE GULF OF MEXICO WILL MAKE FOR EXCESSIVE RAINFALL...MAINLY FOR EAST OF HERE. MORE STORMS NOTED SW OF THE BIG BEND (VIA LIGHTNING DETECTION) AND COULD MOVE NERD OVER THE CWA TONIGHT. OTHER STORMS WERE NOTED FIRING EAST OF THE DAVIS MTNS...WILL KEEP A WATCH ON THEM. WILL GO WITH COOLER THAN FWC NUMBERS FOR ALL POINTS...THO NOT AS COLD AS THE AVN WANTS. COMMENTS ARE WELCOMED. MAF 43/64 5/3 CNM 41/70 3/2 MRF 34/67 3/2 P07 50/74 5/3 BOYD/BRITE
In the hours before
Special weather statement, Mar 15, 4:38 PM CST, 1 hour 29 minutes before
TXZ047-048-052-063-070-160000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND TX 438 PM CST SUN MAR 15 1998 ...SEVERE THUNDERSTORM WATCH NUMBER 104 HAS BEEN CANCELLED FOR BORDEN...SCURRY...HOWARD...GLASSCOCK...AND REAGAN COUNTIES. A LINE OF STRONG THUNDERSTORMS HAD MOVED EAST OF THE EASTERN PERMIAN BASIN. THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE LISTED COUNTIES. THERE IS A GOOD CHANCE FOR ADDITIONAL THUNDERSTORMS OVER THESE COUNTIES AND THE REST OF THE PERMIAN BASIN LATER TONIGHT. HOWEVER...THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. BECAUSE ADDITIONAL THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS THE PERMIAN BASIN...AND HEAVY RAIN HAS ALREADY OCCURRED...A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT FOR SCURRY AND PECOS COUNTIES. TJT
Special weather statement, Mar 15, 4:38 PM CST, 1 hour 29 minutes before
TXZ047-048-052-063-070-160000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND TX 438 PM CST SUN MAR 15 1998 ...SEVERE THUNDERSTORM WATCH NUMBER 104 HAS BEEN CANCELLED FOR BORDEN...SCURRY...HOWARD...GLASSCOCK...AND REAGAN COUNTIES. A LINE OF STRONG THUNDERSTORMS HAD MOVED EAST OF THE EASTERN PERMIAN BASIN. THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE LISTED COUNTIES. THERE IS A GOOD CHANCE FOR ADDITIONAL THUNDERSTORMS OVER THESE COUNTIES AND THE REST OF THE PERMIAN BASIN LATER TONIGHT. HOWEVER...THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. BECAUSE ADDITIONAL THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS THE PERMIAN BASIN...AND HEAVY RAIN HAS ALREADY OCCURRED...A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT FOR SCURRY AND PECOS COUNTIES. TJT
Nearby
Flash Flood Warnings in Texas, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.